Ask about sex (men's cancers)

Lorraine is a nurse specialist and sex therapist and here to answer your questions about male sexual problems such as erectile dysfunction. She'll aim to reply within 2 working days.

Erectile dysfunction

johnnyd
Posted by

I finished treatment in October 2017 for prostate cancer following HT and radiotherapy. My GP initially gave me some viagra to take as  and when, tried tiladifil, cialisis (not sure if thats right) to no avail. My wife and I still have sex of a sort with me making her come and then she makes me come. Although there's no semen just a watery fluid. I was also on Amitriptyline and found out that one of the side effects was responsible for sexual dysfuntion. So I decided to come off of that and stopped taking these in October. I was also given a pump but it never gave a satisfactory erection, so I stopped using it. Not very dignified either. Should I go back to my GP and ask for viagra over a longer period or can you recommend some therapy?

Lorraine-Macmillan
Posted by

It is great to read that you have still maintained intimacy. As it is a while since you last tried tadalafil (Cialis) and sildenafil (Viagra) it is definitely worth re trying. Make sure you try the maximum doses for tadalafil which is 20 mg and sildenafil 100 mg. I recommend trying tablets on about eight occasions to see how well they work. The mood you and your wife are in, the stimulation you get has an impact too. The physical act of sex and emotional response can vary on each occassion.

The pump can help to keep the tissue in the penis elastic and stop it shrinking in size. If you don’t like using the constriction ring with it you can use it without and hold the erection in the cylinder for about 20 seconds before releasing the pressure.

If none of the above is working well enough I would move on and try intraurethral alprostadil (MUSE) pellets or intracavernosal alprostadil injections (Caverject Dual Chamber or Viridal Duo). They sound daunting but they can work very well, especially injections. You can see me showing what these other treatments look like. www.youtube.com/watch  

You could print his document off and take it to your GP as it can also help for them to know what is recommended when they write a prescription. https://www.macmillan.org.uk/documents/aboutus/health_professionals/post-hormone-and-radiotherapy-ed-guide.pdf. I hope you have found this helpful.

Remember you can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or by email.  

johnnyd
Posted by

Thanks very much for your reply. I do not like the sound of the injections so will try the tadalafil.